Colorado, 2009

Lightning Strike in Colorado, May 19, 2009

May 19, 2009 · NWS BOU · 1 event in 1 county or zone

Lightning struck the roof of a residence in Highlands Ranch causing a fire. The home was not a total loss, but the fire caused extensive damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Lightning struck the roof of a residence in Highlands Ranch causing a fire. The home was not a total loss, but the fire caused extensive damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 19, 1:55 PM MST, 45 minutes earlier.

Area forecast discussion, May 19, 1:55 PM MST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
255 PM MDT TUE MAY 19 2009

.SHORT TERM...A GENERALLY LIGHT SOUTHWESTERLY FLOW ALOFT WILL BE
OVER THE CWFA THROUGH WEDNESDAY...AS THE UPPER RIDGE SHIFTS INTO THE
SERN U.S.  ISOLD TSTMS DVLPG MAINLY OVER THE HIGHER TERRAIN SHUD
SPREAD INTO THE NERN PLAINS THIS EVENING.  THE STORMS WILL BE HIGH
BASED SO GUSTY WINDS AND GENERALLY LIGHT RAINFALL THE MAIN THREAT.  WL
GO WITH MINS SLIGHTLY HIGHER THAN GUIDANCE TNGT BASED OFF THIS
MORNINGS READINGS.  SHUD AGAIN SEE SOME HIGH LEVEL CLOUDINESS LINGER
OVER NERN CO LATE TNGT INTO WEDNESDAY MORNING.  ONE MORE WARM AFTN
PROGGED FOR WEDNESDAY BUT THE RECORD SHUD STAY IN TACT.  SUBTROPICAL
MOISTURE WILL GRADUALLY INCREASE FM THE SOUTHWEST WEDNESDAY AFTN.
THE NAM12 INTERACTIVE SOUNDINGS FOR WEDNESDAY AFTN NOT AS UNSTABLE
AS TODAY WITH CAPES AROUND 400 J/KG...WHILE GFS STILL ADVERTISING
CAPES OVER 1000 J/KG.  CAPES WILL PROBABLY LIE SOMEWHERE  IN THE
MIDDLE.  WL STICK WITH ONGOING 10-20 PERCENT POPS OVER THE PLAINS
FOR WEDNESDAY AFTN..BUT CONTINUE WITH CHC POPS IN THE HIGH COUNTRY.
THERE IS A FRONTAL BOUNDARY APPROACHING FM THE NORTH...BUT IT IS NOT
EXPECTED TO MOVE INTO THE CWFA UNTIL WEDNESDAY EVNG.

.LONG TERM...BIG CHANGES ARE IN STORE AFTER TOMORROW.  A SHARP COLD
FRONT IS STILL EXPECTED TO ROLL THROUGH NORTHEAST COLORADO TOMORROW
NIGHT...USHERING IN MUCH COOLER AIR FOR THURSDAY MORNING.  AT THE
SAME TIME...MOIST SOUTHERLY FLOW ALOFT WILL TRANSPORT MOISTURE OVER
THE STATE FROM OUT OF MEXICO.  MODEL SOUNDINGS SHOW A PRETTY STABLE
AIRMASS OVER THE PLAINS ON THURSDAY...WITH SURFACE TEMPERATURES ONLY
IN THE 50S.  ABOVE ABOUT 10000 FEET MSL THE AIRMASS WILL BE SLIGHTLY
UNSTABLE...ALLOWING DAYTIME HEATING OVER THE MOUNTAINS TO PRODUCE
AFTERNOON SHOWER ACTIVITY.  THE LOW LEVEL STABILITY ON THE PLAINS
ALONG WITH VERY WEAK DYNAMIC LIFT ASSOCIATED WITH THE EVOLVING
PATTERN ALOFT MAKES IT HARD TO GET EXCITED ABOUT SHOWERS ON THE
PLAINS.  HOWEVER...THE ELEVATED INSTABILITY MAKES IT NECESSARY TO
MENTION ISOLATED THUNDERSTORMS WITH THE CHANCE OF SHOWERS.

FROM FRIDAY THROUGH THE WEEKEND...A VERY BROAD UPPER LOW WILL LINGER
OVER THE SOUTHWESTERN U.S. MAINTAINING MOIST SOUTHERLY FLOW ALOFT IN
A MAY-PSEUDO-MONSOONLIKE PATTERN.  AS THE MOISTURE OVERRUNS THE
STATE THE MODELS INDICATE A PROLONGED PERIOD OF PRECIPITATION THAT
LASTS THROUGH THE HOLIDAY WEEKEND.  MODEL SOUNDINGS FOR FRIDAY SHOW
A MORE UNSTABLE AIRMASS OVER THE PLAINS.  AFTER THE COLD FRONT MOVES
THROUGH WEDNESDAY NIGHT...FRIDAY IS GOING TO BE THE SECOND DAY
AFTER THE FRONT...WHICH IS MORE FAVORABLE FOR THE DEVELOPMENT OF
THUNDERSTORMS.  WINDS WILL BE WEAK AT ALL LEVELS...MAKING IT
DIFFICULT FOR ORGANIZED CONVECTION TO DEVELOP.  BUT DECENT CAPE
VALUES MAKE THUNDERSTORMS POSSIBLE ACROSS THE FORECAST AREA.  THE
CHANCES FOR SHOWERS WILL CONTINUE THROUGH THE WEEKEND AS
TEMPERATURES GRADUALLY RETURN TO SEASONAL NORMALS.  THE GFS AND
ECMWF QPF FIELDS SHOW SOME PRETTY HEAVY AMOUNTS OF RAINFALL BY EARLY
NEXT WEEK.  WE WILL WAIT TO SEE HOW MUCH OF THAT RAIN REALLY FALLS.
ALTHOUGH HOLIDAY WEEKEND ACTIVITIE MAY BE DAMPENED BY SHOWERS...THE
SEASONAL TEMPERATURES AND MEASURABLE RAIN WILL HELP KEEP FIRE
CONDITIONS UNDER CONTROL.

&&

.AVIATION...VFR CONDITIONS WILL CONTINUE THROUGH WEDNESDAY.  SFC
WINDS WL RMN WLY UNTIL 01-02Z...THEN TRANSTIONS TO SWLY.  ISOLD HIGH
BASED TSTMS POSSIBLE UNTIL 02Z WITH GUSTY WINDS THE MAIN THREAT.
SFC WINDS WL AGAIN BECOME WLY ON WEDNESDAY...AHEAD OF A COLD FRONT
APPROACHING FM THE N.  ENOUGH MSTR COUPLED WITH AFTN HEATING FOR A
FEW TSTMS AFTER 20Z WEDNESDAY AFTN.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

COOPER/KDRBY
Hazardous weather outlook, May 19, 9:59 AM MST, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1059 AM MDT TUE MAY 19 2009

COZ030>051-201200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1059 AM MDT TUE MAY 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS FOR THE MOUNTAINS...
FRONT RANGE FOOTHILLS AND INTERSTATE 25 CORRIDOR BY MID AFTERNOON.
THE STORMS WILL THEN SPREAD INTO THE NORTHEAST PLAINS BY THIS
EVENING.  MOST OF THE STORMS WILL PRODUCE WIND GUSTS UP TO 40 MPH...
DANGEROUS CLOUD TO GROUND LIGHTNING AND MAINLY LIGHT RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER DAY OF UNSEASONABLY WARM TEMPERATURES IS LIKELY ON WEDNESDAY
WITH ONLY A SLIGHT CHANCE OF THUNDERSTORMS LATE IN THE DAY.  THE
PASSAGE OF A STRONG COLD FRONT WEDNESDAY NIGHT WILL BRING AN ABRUPT
END TO THE SUMMER-LIKE WEATHER ON THURSDAY.  COOL AND MOIST UPSLOPE
CONDITIONS WILL BE ACCOMPANIED BY SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS ON THE PLAINS.  MOUNTAIN AREAS WILL ALSO SEE AN
INCREASE IN SHOWER AND THUNDERSTORM ACTIVITY.  TEMPERATURES WILL
BEGIN MODERATING ON FRIDAY...BUT A MOIST AND UNSTABLE ATMOSPHERE
WILL KEEP SHOWERS AND THUNDERSTORMS IN THE FORECAST.  UNSETTLED
CONDITIONS WITH TEMPERATURES NEAR SEASONAL NORMALS ARE EXPECTED TO
CONTINUE THROUGH THE MEMORIAL DAY WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

COOPER/DANKERS

The radar

The Denver radar (KFTG), 45 km away, was scanning. The volume nearest the first event began at 21:42 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Douglas

When
May 19, 2:40 PM MST
Where
Douglas County, 8.5 mi N of Sedalia
Property damage
$200,000
Reported by
Broadcast Media
Coordinates
39.553, -104.970

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 165832.